Arkansas, 2009Winter Storm in Arkansas, December 24 to 25, 2009
December 24 to 25, 2009 · NWS TSA · 4 events in 4 counties and zones
A strong upper level low pressure system moved from the Southern Rockies across the Southern Plains on the 24th. Widespread precipitation developed as this system approached.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level low pressure system moved from the Southern Rockies across the Southern Plains on the 24th. Widespread precipitation developed as this system approached. Arctic air gradually spread into the region behind a strong cold front changing the rain to sleet and then quickly to snow over much of northwestern Arkansas by the afternoon hours. Periods of snow, some falling heavily at times through the afternoon and evening hours, resulted in four to six inches of snow over far northwestern Arkansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 24, 3:25 PM CST, 2 hours 35 minutes earlier.
Area forecast discussion, Dec 24, 3:25 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
325 PM CST THU DEC 24 2009
.DISCUSSION...
THE MID-LEVEL CENTER OF THIS STORM...AS DETERMINED BY
SATELLITE...RADAR AND PROFILER DATA...CONTINUES TO
TRACK NORTH OF MODEL 500 MB HEIGHT CENTERS.
THIS MID-LEVEL CENTER IS KEY PORTION OF THE STORM
TO TRACK AND BLENDING EXTRAPOLATIONS WITH MODEL DATA
TAKES THE CENTER ACROSS THE SOUTHEAST TIP OF OKLAHOMA
THIS EVENING AND INTO NORTH-CENTRAL ARKANSAS AT 06Z
AND THEN NORTH TO CENTRAL MISSOURI AT 12Z. TAKING
THE SHORT-TERM TRENDS OF THE OBSERVED DATA AND FOLLOWING
THE TRACK ABOVE WE BELIEVE THAT A HEAVY SNOW BAND WILL
CONTINUE TO DEVELOP ACROSS EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS. JUST WITHIN THE LAST 30 MINUTES LIGHTNING WAS
REPORTED WITH THE INCREASING SLEET AND SNOW IN WAGONER
AND TULSA COUNTIES. WE WILL MAKE A LAST MINUTE ADJUSTMENT
TO THE SNOW FORECAST BASED ON THE MOST RECENT RADAR AND
AND SATELLITE TRENDS. THE REGIONAL RADAR LOOP SHOWS
EXTENSIVE WRAP-AROUND PRECIPITATION...SO ALL OF THE
FORECAST AREA WILL SEE ACCUMULATING SLEET AND SNOW. THE
HEAVIEST BAND WILL DEVELOP ON THE NORTH EDGE OF THE
DRY SLOT AND MERGE WITH AN EXISTING BAND OF HEAVY SNOW
THAT HAS BEEN IN THE NORTHWEST PART OF THE FORECAST AREA.
WITH SEVERAL HOURS OF HEAVY SNOW EXPECTED...ITS LIKELY WE WILL
SEE A STRIPE OF 8 TO 10 INCH SNOW SOMEWHERE WITHIN THE BROAD ZONE
OF 5 TO 7 INCH AMOUNTS.
VERY STRONG WINDS ARE OCCURRING IN NORTHEAST OKLAHOMA WITH A NUMBER
OF GUSTS TO AROUND 50 MPH REPORTED THIS AFTERNOON SO WE HAVE
ISSUED A BLIZZARD WARNING FOR MUCH OF NORTHEAST OKLAHOMA.
WE MAY NEED TO EXPAND THE BLIZZARD WARNING IF THE WINDS EXPAND
ANY FURTHER EAST. THERE HAVE BEEN POWER OUTAGES REPORTED NOW
IN WAGONER AND SOUTHEAST TULSA COUNTIES FROM EITHER THE WIND
OR LIGHTNING.
THE SYSTEM WILL EXIT THE EASTERN OKLAHOMA AND WESTERN ARKANSAS
TONIGHT...WITH SOME LINGERING FLURRIES POSSIBLE TOMORROW MORNING.
SOME FLURRIES COULD EVEN OCCUR NEAR THE KANSAS AND MISSOURI
BORDERS IN THE NEXT COUPLE OF DAYS AS THE STORM SLOWS.
ANOTHER SOUTHERN STREAM SYSTEM COULD AFFECT THE EARLY NEXT
WEEK...WITH WINTRY WEATHER AGAIN POSSIBLE.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 19 34 19 37 / 100 10 0 0
FSM 23 37 21 38 / 100 10 0 0
MLC 19 37 21 39 / 100 0 0 0
BVO 16 33 18 37 / 100 10 10 10
FYV 16 28 18 32 / 100 10 0 0
BYV 19 28 16 33 / 100 20 10 10
MKO 19 33 21 36 / 100 10 0 0
MIO 16 30 17 34 / 100 20 10 10
F10 20 36 21 37 / 100 10 0 0
HHW 20 38 21 41 / 90 0 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...BLIZZARD WARNING UNTIL 6 AM FRIDAY FOR OKZ054-OKZ055-OKZ056-
OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
OKZ065-OKZ066-OKZ067-OKZ068-OKZ070-OKZ071.
WINTER STORM WARNING UNTIL 6 AM FRIDAY FOR OKZ049-OKZ053-OKZ069-
OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...WINTER STORM WARNING UNTIL 6 AM FRIDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...15
LONG TERM....08Hazardous weather outlook, Dec 24, 5:22 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
522 PM CST THU DEC 24 2009
ARZ001-002-010-011-019-020-029-OKZ049-053>076-251100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
520 PM CST THU DEC 24 2009
...MAJOR WINTER STORM AFFECTING THE REGION TONIGHT...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TONIGHT.
WINTER WEATHER.
SNOW ACCUMULATION.
RISK...SIGNIFICANT.
AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
ICE ACCUMULATION.
RISK...LIMITED.
AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
SIGNIFICANT WINDS.
RISK...ELEVATED.
AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
STRONG AND DEEP UPPER LOW PRESSURE SYSTEM MOVING ACROSS NORTH
TEXAS WILL SWING NORTH THROUGH FAR SOUTHEAST OKLAHOMA AND
ARKANSAS TONIGHT. BLIZZARD AND NEAR BLIZZARD CONDITIONS ARE
FORECAST FOR PORTIONS OF EAST OKLAHOMA AND NORTHWEST ARKANSAS
THROUGH TONIGHT. NORTH WINDS OF 15 TO 25 MPH WILL CAUSE AREAS
OF BLOWING SNOW THROUGH TONIGHT AND INTO FRIDAY MORNING. THE
WORST CONDITIONS WILL BE NORTH AND WEST OF A MCALESTER OKLAHOMA TO
ROGERS ARKANSAS LINE. SNOWFALL AMOUNTS OF 6 TO 10 INCHES ARE
LIKELY IN THIS AREA AND SOME AREAS MAY RECEIVE EVEN MORE.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY AND SATURDAY...HIGH WIND POTENTIAL.
SUNDAY AND MONDAY...NO HAZARDS.
TUESDAY AND WEDNESDAY...WINTER WEATHER POTENTIAL.
EXTENDED DISCUSSION...
STRONG NORTHWESTERLY WINDS WILL CONTINUE ON FRIDAY ALONG WITH A
FEW FLURRIES POSSIBLE NEAR THE KANSAS OKLAHOMA BORDER. WIND CHILL
VALUES WILL REMAIN VERY LOW AND OUTDOOR EXPOSURE SHOULD BE LIMITED
ON FRIDAY. COLD AND DRY WEATHER WILL PREVAIL SATURDAY THROUGH
MONDAY...WITH THE NEXT CHANCE OF SNOW ARRIVING BY TUESDAY.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
In the hours before
Local storm report, Dec 24, 5:15 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
515 PM CST THU DEC 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HEAVY SNOW PAWNEE 36.34N 96.80W
12/24/2009 E6.0 INCH PAWNEE OK LAW ENFORCEMENT
REPORTED BY THE PAWNEE COUNTY SHERIFFS OFFICE.
0505 PM HEAVY SNOW 11 WNW PAWNEE 36.40N 96.99W
12/24/2009 E6.0 INCH PAWNEE OK PUBLIC
0507 PM SNOW CLEVELAND 36.31N 96.46W
12/24/2009 E3.0 INCH PAWNEE OK LAW ENFORCEMENT
REPORTED BY THE CLEVELAND PD.
0513 PM HEAVY SLEET TULSA 36.13N 95.92W
12/24/2009 E1.50 INCH TULSA OK BROADCAST MEDIA
1 TO 1.5 INCHES OF SLEET REPORTED AT 41ST AND HARVARD.
&&
KAHLocal storm report, Dec 24, 5:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
523 PM CST THU DEC 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM BLIZZARD GLENPOOL 35.96N 96.01W
12/24/2009 TULSA OK BROADCAST MEDIA
WHITEOUT CONDITIONS REPORTED BY KRMG CHASER. RELAYED BY
NWS EMPLOYEE.
0500 PM HEAVY SLEET 1 S COLLINSVILLE 36.35N 95.84W
12/24/2009 M1.00 INCH TULSA OK PUBLIC
MEASURED ON GRASS AND PAVEMENT. NEAR 126TH ST N AND
HIGHWAY 169. SECONDARY ROADS ICING OVER.
&&
KAHLocal storm report, Dec 24, 5:36 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
536 PM CST THU DEC 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM SNOW 6 N SAND SPRINGS 36.23N 96.11W
12/24/2009 E2.0 INCH OSAGE OK BROADCAST MEDIA
1.5 TO 2 INCHES OF SNOW.
0533 PM SNOW 4 E JENKS 36.02N 95.90W
12/24/2009 E3.0 INCH TULSA OK BROADCAST MEDIA
2 TO 3 INCHES OF ACCUMULATION. 101ST AND MEMORIAL.
&&
KAHLocal storm report, Dec 24, 5:40 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
540 PM CST THU DEC 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HEAVY SLEET TALALA 36.53N 95.70W
12/24/2009 E2.00 INCH ROGERS OK BROADCAST MEDIA
&&
KAHLocal storm report, Dec 24, 5:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
550 PM CST THU DEC 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM SNOW DRUMRIGHT 35.99N 96.60W
12/24/2009 E1.0 INCH CREEK OK PUBLIC
&&
KAHLocal storm report, Dec 24, 5:59 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
559 PM CST THU DEC 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM SNOW SAPULPA 36.00N 96.11W
12/24/2009 E3.0 INCH CREEK OK PUBLIC
&&
KAHWinter Storm, Washington
- When
- December 24, 6:00 PM CST to December 25, 6:00 AM CST
- Where
- Washington forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.979, -94.216 (the zone’s center; the record gives no point)
Four to six inches of snow fell across the county.
Winter Storm, Crawford
- When
- December 24, 6:00 PM CST to December 25, 6:00 AM CST
- Where
- Crawford forecast zone
- Reported by
- Emergency Manager
Four to six inches of snow fell across the county.
Winter Storm, Benton
- When
- December 24, 6:00 PM CST to December 25, 6:00 AM CST
- Where
- Benton forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.339, -94.256 (the zone’s center; the record gives no point)
Four inches of snow fell across the county.
Winter Storm, Sebastian
- When
- December 24, 6:00 PM CST to December 25, 5:00 AM CST
- Where
- Sebastian forecast zone
- Reported by
- Emergency Manager
Four inches of snow fell across the northern portion of the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Texas, December 24, 20096 deaths · $2.1 million · 26 events
- Blizzard and Winter Storm in Oklahoma, December 24, 20093 deaths · $2.1 million · 42 events
- Winter Storm in Oklahoma, December 24 to 25, 20093 deaths · 19 events
- Tornadoes and Flooding in Louisiana, December 24, 20091 death · 4 injured · $5.8 million · EF2 · 25 events
- Flash Flooding and Flooding in Missouri, December 24 to 25, 20092 deaths · 11 events
- Blizzard and Winter Storm in Nebraska, December 24 to 27, 20091 death · 60 events
- Blizzard and Heavy Snow in Texas, December 24 to 25, 20091 death · 5 injured · 11 events
- Flash Flooding and Debris Flows in Puerto Rico, December 24 to 25, 2009$5.8 million · 39 events
- Extreme Cold in Montana, December 24, 20091 death · 1 event
- Winter Storm in Iowa, December 24 to 25, 2009$1.4 million · 25 events
- Tornadoes and Flash Flooding in Louisiana, December 24, 20091 injured · $175,000 · EF1 · 16 events
- Flash Flooding and Heavy Rain in Arkansas, December 24, 2009$558,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208394, 208395, 208396, 208397.